|Year : 2015 | Volume
| Issue : 4 | Page : 187-188
Bilateral uveitis associated with concurrent administration of rifabutin and nelfinavir
Wen-Hsin Cheng1, Cheng-Hsien Chang2, Po-Liang Lu3, Hsien-Chung Lin4
1 Department of Ophthalmology, Kaohsiung Medical University Hospital, Kaohsiung Medical University, Kaohsiung, Taiwan
2 Department of Ophthalmology, Kaohsiung Medical University Hospital; School of Medicine, Kaohsiung Medical University, Kaohsiung, Taiwan
3 School of Medicine, Kaohsiung Medical University; Department of Internal Medicine, Kaohsiung Medical University Hospital, Kaohsiung, Taiwan
4 Department of Ophthalmology, Kaohsiung Medical University Hospital, Kaohsiung Medical University; Department of Ophthalmology, Yuan's General Hospital, Kaohsiung, Taiwan
|Date of Web Publication||12-Apr-2017|
Department of Ophthalmology, Kaohsiung Medical University Hospital, Kaohsiung Medical University, Number 100, Tzyou 1st Road, Sanmin District, Kaohsiung 807
Source of Support: None, Conflict of Interest: None
Rifabutin-associated uveitis has been recognized as a dosage-dependent side effect. Previous studies have reported that clarithromycin or fluconazole may elevate concentrations of rifabutin through inhi bition of metabolism through the cytochrome P-450 pathway. Nelfinavir is a protease inhibitor widely used in the treatment of human immunodeficiency virus (HIV) infection. The interactions between protease inhibitors and rifabutin have not been reported in clinical practice. Therefore, we present a case of bilateral uveitis associated with coadministration of rifabutin and nelfinavir. Uveitis did not subside until discontinuation of rifabutin. To our knowledge, this is the first report of uveitis with concurrent administration of rifabutin and nelfinavir. Our finding reminds us that rifabutin dosage should be reduced when it is administered with protease inhibitors.
Keywords: nelfinavir, rifabutin, uveitis
|How to cite this article:|
Cheng WH, Chang CH, Lu PL, Lin HC. Bilateral uveitis associated with concurrent administration of rifabutin and nelfinavir. Taiwan J Ophthalmol 2015;5:187-8
|How to cite this URL:|
Cheng WH, Chang CH, Lu PL, Lin HC. Bilateral uveitis associated with concurrent administration of rifabutin and nelfinavir. Taiwan J Ophthalmol [serial online] 2015 [cited 2019 Aug 24];5:187-8. Available from: http://www.e-tjo.org/text.asp?2015/5/4/187/204398
| 1. Introduction|| |
Rifabutin-associated uveitis has been reported in both immu-nosuppressed and immunocompetent individuals, and is recog nized as a dosage-dependent side effect., Previous reports have mentioned that concurrent administration of rifabutin and clari-thromycin or fluconazole will increase concentrations of rifabutin through inhibition of the cytochrome P-450 (CYP450) system, and an accompanying increase in the incidence of rifabutin toxicities, including uveitis. Here, we report a case of uveitis associated with coadministration of rifabutin and nelfinavir. Neither clarithromycin nor fluconazole was given during this period.
| 2. Case report|| |
A 40-year-old human immunodeficiency virus (HIV)-infected man who received lamivudine/zidovudine coformulation and nel-finavir (1250 mg twice daily) regularly, suffered from eye pain and blurred vision in his left eye 93 days after receiving rifabutin (300 mg/day), methaniazide (500 mg/day), pyrazinamide (1500 mg/ day), and ethambutol (800 mg/day) for pulmonary tuberculosis. He visited the municipal hospital, and left-eye panuveitis was noted. According to the patient’s statement, anterior chamber inflamma tion improved after administration of topical steroids (0.1% dexa-methasone Q3H) and cycloplegics (1% atropine TID) without discontinuation of the antituberculosis drug. However, uveitis in the left eye deteriorated while tapering topical steroids. Right-eye panuveitis occurred after rifabutin was given for 111 days. The pa tient was transferred to our hospital for further management.
Fibrin and hypopyon in the anterior chamber, and vitreous haze were revealed in the ocular examination [Figure 1] and [Figure 2]. Rifabutin-associated uveitis was suspected on the basis of the course of dis ease and clinical presentation. Following discontinuation of rifa-butin with administration of topical steroids and cycloplegics, bilateral uveitis resolved [Figure 3]. His visual acuity also recovered from hand motion to 20/20.
|Figure 1: Slit-lamp photograph showing severe cell reaction, fibrin, and a hypopyon in the anterior chamber.|
Click here to view
|Figure 2: Fundus photograph showing vitreous haze in the right eye of the patient after receiving rifabutin for 111 days.|
Click here to view
|Figure 3: Fundus photograph showing that the vitreous became clearer 4 days after discontinuation of rifabutin.|
Click here to view
| 3. Discussion|| |
In HIV-positive patients, many conditions may be associated with uveitis, including neoplasms, opportunistic infection, inflam mation due to HIV infection itself, and drug toxicities. Our case was negative for HLA-B27 and syphilis. Intraocular inflammation improved significantly after discontinuing rifabutin, without recurrence.
Previous studies reported that rifabutin-associated uveitis may develop after 2 weeks to 9 months of treatment. The most frequent type is unilateral anterior uveitis with concomitant mild vitritis, but bilateral cases, intermediate uveitis, panuveitis, or even dense vitritis mimicking infectious endophthalmitis or panoph-thalmitis have also been reported.,, However, it often resolved within 1–2 months after drug discontinuation and the use of intensive topical corticosteroids and cycloplegics.,,
Rifabutin-associated uveitis has been identified as a dosage-dependent side effect, and adverse effects are uncommon at the recommended dose of 300 mg/day. Our patient did not receive clarithromycin or fluconazole, which might raise the serum con centration of rifabutin through inhibition of the CYP450 system.
The interactions between protease inhibitors (PIs) and rifabutin have been documented recently. PIs are metabolized by the CYP450 system. Coadministration of PIs and rifabutin will reduce the clearance of rifabutin and increase the incidence of rifabutin tox-icities, including uveitis. Nelfinavir, a PI, is metabolized by multiple CYP enzymes, including CYP3A and CYP2C19. Coadministration of rifabutin with nelfinavir may increase the area under the concen tration–time curve of rifabutin to 207%, compared with adminis tration of rifabutin alone. Therefore, dosage reduction of rifabutin to one-half the usual dose is recommended when administered with nelfinavir, whose preferred dose is 1250 mg BID.
To our knowledge, this is the first report of uveitis with con current administration of rifabutin and nelfinavir when the rifa-butin dosage was not reduced according to recommendations. This finding indicates that rifabutin dosage should be reduced when it is administered with nelfinavir. In this type of uveitis condition, in addition to topical steroid use, rifabutin discontinua tion is needed.
Conflicts of interest: The authors declare no financial or nonfinancial conflicts of interest.
| References|| |
Saran BR, Maquire AM, Nichols C, Frank I, Hertle RW, Brucker AJ, et al. Hypo-pyon uveitis in patients with acquired immunodeficiency syndrome treated for systemic Mycobacterium avium
complex infection with rifabutin. Arch Oph-thalmol
Bhagat N, Read RW, Rao NA, Smith RE, Chong LP. Rifabutin-associated hypo-pyon uveitis in human immunodeficiency virus-negative immunocompetent individuals. Ophthalmology
Cunningham Jr ET. Uveitis in HIV positive patients. Br J Ophthalmol
. 2000;84: 233–235.
Foster CS, Vitale AT. Diagnosis and Treatment of Uveitis
. 2nd ed. New Delhi, India: Jaypee-Highlights; 2013.
Smith WM, Reddy MG, Hutcheson KA, Bishop RJ, Sen HN. Rifabutin-associated hypopyon uveitis and retinal vasculitis with a history of acute myeloid leu kemia. J Ophthalmic Inflamm Infect
Moorthy RS, London NJ, Garg SJ, Cunningham Jr ET. Drug-induced uveitis. Curr Opin Ophthalmol
Rifai A, Peyman GA, Daun M, Wafapoor H. Rifabutin-associated uveitis during prophylaxis for Mycobacterium avium
complex infection. Arch Ophthalmol
Chaknis MJ, Brooks SE, Mitchell KT, Marcus DM. Inflammatory opacities of the vitreous in rifabutin-associated uveitis. Am J Ophthalmol
Skinner MH, Blaschke TF. Clinical pharmacokinetics of rifabutin. Clin Pharma-cokinet
Kuper JI, D’Aprile M. Drug–drug interactions of clinical significance in the treatment of patients with Mycobacterium avium
complex disease. Clin Phar-macokinet
Kwara A, Flanigan TP, Carter EJ. Highly active antiretroviral therapy (HAART) in adults with tuberculosis: current status. Int JTuberc LungDis
Lin HC, Lu PL, Chang CH. Uveitis associated with concurrent administration of rifabutin and lopinavir/ritonavir (Kaletra). Eye
Perry CM, Frampton JE, McCormack PL, Siddiqui MA, CvetkovicRS. Nelfinavir: a review of its use in the management of HIV infection. Drugs
. 2005;65: 2209–2244.
[Figure 1], [Figure 2], [Figure 3]